Many people who take antidepressants experience sexual side effects, such as low desire, arousal difficulties such as erectile dysfunction and vaginal dryness, or orgasm difficulties. Sometimes, the side effects are so strong that people stop taking their medication altogether.
However, there are steps you can take to reduce these effects.
Start by talking with your doctor. While sexual problems are frequent medication side effects, they can also stem from depression itself as well as other health conditions, like heart disease and diabetes. Having a full checkup can help determine whether the culprit is the medication or something else.
If your doctor thinks the issues stem from the antidepressant, there are a few options to consider.
Give it more time
Some healthcare providers advise giving the drug some more time, especially if you’ve just started taking it. Some side effects go away after a while.
Change the medication
Finding the right antidepressant can be a trial-and-error process.
Some antidepressants, such as selective serotonin reuptake inhibitors (SSRIs, like citalopram, escitalopram, fluoxetine, and sertraline) and serotonin norepinephrine reuptake inhibitors (SNRIs, such a duloxetine and venlafaxine), tend to have more frequent sexual side effects than others.
Your doctor might suggest changing to a different antidepressant, one that has a lower risk for sexual side effects. Some examples include bupropion and vortioxetine.
Adjust the dose
Sometimes, sexual side effects occur when a person takes high doses of medication. Your doctor might recommend lowering your antidepressant dose to see if the situation improves.
Note: Changing medications or adjusting doses should always be done under a doctor’s care. In many cases, patients need to be safely weaned off an antidepressant or start a new one gradually.
Also, keep in mind that it can take some time before you start feeling the effects of any changes. When taking antidepressants, patience is key.
Add a new medication
A doctor might have you add a new medication in addition to your antidepressant. For example, some people take bupropion in addition to an SSRI to improve sexual symptoms. Men who develop erectile dysfunction (ED) from antidepressant use might try adding medication used to treat ED. Again, this should be done with a doctor’s guidance.
International Society for Sexual Medicine
“Could switching antidepressants help sexual dysfunction?”
Melton, Sarah T., PharmD
“How is Antidepressant-Associated Sexual Dysfunction Managed?”
(August 31, 2012)
Antidepressant Trintellix Has Fewer Sexual Side Effects, Study Finds